Vitamin B12, or cobalamin, maintains nerve cells and helps form red blood cells. B12 levels often drop as people age, because the amount of acid in the stomach, which is needed for B12 absorption, decreases with age. Vegans may develop vitamin B12 deficiency. Other groups prone to vitamin B12 deficiency include people with gastrointestinal malabsorption, people with pernicious anemia and those with HIV. People who may have malabsorption include those who have undergone gastric bypass or people who have diseases such as cystic fibrosis. Like any supplement, injections given to treat vitamin B12 can cause problems, although they occur rarely.
A number of medications decrease B12 absorption. Tetracycline, an antibiotic, reduces absorption of B12. Doses of the two drugs should be taken at different times, according to the University of Maryland Medical Center. Other drugs that can decrease B12 levels include drugs used to treat epilepsy, colchicine, which used to treat gout, and cholesterol-lowering medications called bile acid sequestrants. Methotrexate, a chemotherapy drug, and metformin, on oral diabetic medication, can lower B12 levels. Taking calcium with metformin increases absorption of B12, according to the Linus Pauling Institute at Oregon State University. Drugs used to decrease stomach acid can also affect B12 levels, according to the UMMC.
Reactions to Injection Material
Injections of B12 may include substances that can cause serious side effects. Injections that contain benzyl alcohol can cause a potentially fatal reaction called gasping syndrome in premature infants, says Drugs.com. Injected material that contains aluminum could cause toxic reactions in people with kidney disease. Hypersensitivity to the preservative or any other ingredients in the injection can cause facial swelling, especially around the eyes and mouth, itching, rash, difficulty breathing, circulatory collapse and death. The injection itself can cause pain and redness at the site.
People with Leber disease, a hereditary disease that causes optic nerve atrophy, or shrinkage, should not take vitamin B12 injections, because the supplements can cause can increase and worsen the disease, Drugs.com says.
Around 11 percent of people receiving B12 injections experience headaches, according to Drugs.com. Dizziness, nervousness, decreased coordination, difficulty walking and numbness and tingling in nerves can also occur. Stomach problems such as nausea, vomiting and mild diarrhea affect 2 percent or less of those receiving B12 injections, Drugs.com says.